Flood, Cattaraugus
- When
- March 21, 5:00 AM EST to March 24, 10:00 AM EST
- Where
- Cattaraugus forecast zone
- Property damage
- $100,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.249, -78.679 (the zone’s center; the record gives no point)
An abrupt change to warmer weather at mid-month resulted in a quick meltdown of the winter snowpack. Area creeks rose to near or above bankful.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
An abrupt change to warmer weather at mid-month resulted in a quick meltdown of the winter snowpack. Area creeks rose to near or above bankful. In the southern tier, the Allegheny River exceeded flood stage at both Olean and Salamanca, cresting at 11.6 feet and 12 feet, respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 21, 3:30 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
330 AM EST FRI MAR 21 2003
BIGGEST ISSUES TODAY WILL MAINLY BE THE HYDRO PROBLEMS ASSOCIATED
WITH FLOODING...MORE ON THAT BELOW.
CURRENTLY PRECIPITATION HAS MOVED WELL EAST OF OUR CWA AND CLOUDS
HAVE ACTUALLY THINNED QUITE A BIT ACROSS THE REGION. THIS HAS LED
TO THE DEVELOPMENT OF PATCHY FOG WHICH WILL PERSIST THROUGH EARLY
MORNING. HOWEVER MORE RAIN IS ON THE WAY.
THE NEXT IN A SERIES OF SHORT WAVES ROTATING OUT OF THE MAIN LOW
OVER THE OHIO VALLEY WILL SWING ACROSS OUR REGION LATER THIS
AFTERNOON. THE GFS IS STRONGEST WITH THIS WAVE...AND BASED ON THE
CURRENT ACTIVITY ON THE RADAR ACROSS THE OHIO VALLEY I AM LEANING
TOWARD THE STRONGER GFS SOLUTION. THIS WILL MEAN ANOTHER ROUND OF
SHOWERS THIS AFTERNOON FOR THE REGION...THOUGH THERE MAY BE AN
ISOLATED THUNDERSTORM I WILL LEAVE IT OUT OF THE FORECAST FOR NOW.
IN THE WAKE OF THE SHORT WAVE EARLY TONIGHT WE SHOULD SEE PARTIAL
CLEARING. AS WINDS BACK AROUND TO THE SOUTHWEST A COLDER FLOW WILL
DEVELOP LOCALLY OFF LAKES ERIE AND ONTARIO. THERE WILL BE THE
POTENTIAL FOR LOCAL FOG AGAIN FROM THE COOLING OF THE AIRMASS OFF
THAT ICE PACK. MORE RAIN SHOWERS ARE EXPECTED AS TH NIGHT
PROGRESSES. SATURDAY THE UPPER LOW BUILDS RIGHT ACROSS OUR REGION AND
WE WILL SEE MORE SHOWER ACTIVITY DURING THE DAY.
SATUDAY NIGHT AND SUNDAY IN THE WAKE OF THE MAIN LOW WINDS GO
AROUND TO NORTHWEST AND BASED ON THE BUFKIT PROFILES...THIS LOOKS
LIKE A SCENARIO FOR LIGHT RAIN OR DRIZZLE ACROSS THE REGION. THE
MOIST LAYER IS RELATIVELY SHALLOW AND THERE IS NO AREA ALOFT
CONDUCIVE TO SNOW CRYSTAL GROWTH...SO SNOW WILL NOT BE MENTIONED.
FIRST PART OF NEXT WEEK LOOKS MAINLY DRY BUT AS WE GET INTO MID
WEEK ONCE AGAIN ANOTHER COLD FRONT IS PROGGED TO SETTLE ACROSS
THE REGION AND BY THURSDAY...IF THE MRF IS CORRECT...WE COULD
EVEN SEE A BIT OF WET SNOW MIX IN.
HYDROWISE...ANYWHERE FROM .5 TO .6 INCHES OF RAIN EXACERBATED
PROBLEMS ON AREA WATERWAYS. A FLOOD WARNING REMAINS IN EFFECT FOR
TONAWANDA CREEK...A NEW FLOOD WARNING HAS BEEN ISSUED FOR THE
ALLEGHENY RIVER AND A FLOOD WATCH WILL REMAIN IN EFFECT FOR THE
REST OF THE RIVERS WHICH ARE NEAR FLOOD STAGE.
.BUF...FLOOD WARNING TONAWANDA CREEK THROUGH EARLY SATURDAY.
FLOOD WARNING ALLEGHENY RIVER THROUGH SATURDAY.
FLOOD WATCH TODAY NYZ001>008-010>013-019-021.
NIZIOLNYZ001>008-010>014-019>021-221215- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 429 AM EST FRI MAR 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY RAIN SHOWERS WILL SPREAD ACROSS WESTERN AND CENTRAL NEW YORK THIS AFTERNOON AND CONTINUE THIS EVENING. THE RAINFALL WILL LIKELY AVERAGE AROUND A QUARTER INCH THROUGH THE AFTERNOON ADDING TO THE ALREADY SWOLLEN CREEKS AND STREAMS IN THE AREA. FLOOD WATCHES REMAIN IN EFFECT FOR ALL OF WESTERN AND NORTHERN NEW YORK. TONAWANDA CREEK WILL REMAIN ABOVE FLOOD STAGE DOWNSTREAM OF BATAVIA TO TONAWANDA THROUGH TONIGHT. THE ALLEGHENY RIVER WILL EXCEED FLOOD STAGE THIS MORNING AND REMAIN ABOVE FLOOD STAGE THROUGH SATURDAY AFTERNOON. THE REST OF THE THE MAJOR WESTERN NEW YORK STREAMS AND RIVERS WILL RUN HIGH BUT BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN... RIVER FLOODING IS POSSIBLE EAST OF LAKE ONTARIO OVER THE WEEKEND. OTHER CREEKS AND RIVERS WILL RUN HIGH THIS WEEKEND BUT SHOULD REMAIN WITHIN THEIR BANKS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... FORWARD ANY REPORTS OF FLOODING TO YOUR LOCAL EMERGENCY MANAGEMENT PERSONNEL. NIZIOL
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347071, 5347072.